Nebraska, 2014

Flooding in Nebraska, October 1 to 3, 2014

October 1 to 3, 2014 · NWS OAX · 7 events in 6 counties and zones

Heavy rainfall from repeated thunderstorms in late September caused a number of rivers in eastern Nebraska and western Iowa to go into flood. Much of the flooding was minor, but flooding along the Salt Creek and associated tributaries was more significant and in some locations exceeded 100 and 200 year return intervals.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
$260,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rainfall from repeated thunderstorms in late September caused a number of rivers in eastern Nebraska and western Iowa to go into flood. Much of the flooding was minor, but flooding along the Salt Creek and associated tributaries was more significant and in some locations exceeded 100 and 200 year return intervals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 30, 11:16 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 30, 11:16 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1216 AM CDT WED OCT 1 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 315 PM CDT TUE SEP 30 2014

GIVEN LATEST TRENDS OF SD SFC LOW...SVR THREAT OVER THE NRN CWA FOR
THIS AFTN/EVENING LOOKING LESS LIKELY THAT PREVIOUSLY THOUGHT. AT
PRESENT SFC LOW WAS CENTERED OVER WRN SD WITH MOISTURE FEED RUNNING
UP THE MO VLY REGION INTO THE SYSTEM. THE RAP HAS BEEN CONSISTENT THE
LAST SEVERAL RUNS TAKING THE POTENT UPPER LVL VORT MAX/SFC
REFLECTION TRIPLE POINT IN A MORE NORTHERLY TRACK.
HOWEVER...CANNOT TOTALLY DISCOUNT SOME TSTM ACTIVITY DEVELOPING
LATER ON...THUS WILL HAVE TO AT LEAST MAINTAIN SMALL POPS DURING
THE OVERNIGHT HOURS.

MOVING ON...NEXT SEVERAL DAYS PCPN CHANCES WILL REVOLVE AROUND NEXT
COLD FRONT DROPPING INTO THE CNTRL PLAINS. BOTH NAM/GFS IN GENERAL
AGREEMENT SFC BNDRY WILL STRETCH FROM THE UPPER MIDWEST ERN CO...AND
SHOULD BE STAGNANT THRU THE DAY DUE TO PARALLEL FLOW ALOFT. BY WED
NIGHT THOUGH...A SHORTWAVE TROF EXITING THE CNTRL ROCKIES WILL ACT
TO HELP DISPLACE THE SFC FRONT EWD...AND IS PROGGED TO EXTEND FROM
THE WRN GREAT LAKES REGION TO ERN OK BY THUR AFTN. AT THIS POINT
FEEL THE ARW/NMM BEST REFLECTS ANTICIPATED PROGRESSION OF PCPN
ACTIVITY DURING THIS TIME...THUS HAVE GEARED POPS ACCORDINGLY.

AS FOR SVR POTENTIAL WED AFTN...STOUT INSTABILITY WILL BE ON HAND.
HOWEVER...BOTH NAM/GFS SEEM TO FAVOR SVR TSTM DEVELOPMENT MAINLY
SOUTH OF THE CWA WHERE EFFECTIVE SHEAR WILL BE MOST PREVALENT.
NEVERTHELESS...THERE IS STILL AT LEAST A SMALL CHANCE AREAS SOUTH OF
I-80 COULD SEE STRONG/NEAR SVR STORMS.

IN REGARDS TO RAINFALL...GIVEN SLOW NATURE OF PASSING BNDRY
COUPLED WITH PROLONGED VERTICAL ASCENT...IT IS QUITE PROBABLE A
FEW LOCATION ALONG AND SOUTH OF I-80 WILL EXPERIENCE HEFTY
RAINFALL AMOUNTS BY EVENTS END THURSDAY AFTN.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE SEP 30 2014

NO SIGNIFICANT CHANGES NEEDED IN THE EXTENDED PDS AS BOTH GFS/ECM
MAINTAIN DRY CONDITIONS THRU THE WEEKEND AND INTO EARLY NEXT WEEK.
WITH UPSTREAM RIDGE AMPLIFYING OVER THE WRN CONUS...EXPECT
INCREASING THKNS TO BUILD IN FROM THE WEST THUS ALLOWING FOR A
RATHER NICE FALL TYPE CONDITIONS NEXT WEEKEND AND INTO EARLY NEXT
WEEK.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1213 AM CDT WED OCT 1 2014

IFR CONDITIONS PREVAIL AT KOFK...BUT BACK TO VFR BY 17Z. TSRA WILL
AFFECT KOMA/KLNK THROUGH ABOUT 09Z...THEN SHOWERS AT KOMA TIL
ABOUT 14-15Z. THEN MVFR/IFR CONDITIONS AT KLNK/KOMA...BACK TO VFR
BY 17Z...AND COULD SEE ADDITIONAL THUNDERSTORM DEVELOPMENT AT
KLNK/KOMA BY 22Z-02Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 6 AM CDT EARLY THIS MORNING FOR
     NEZ066>068-078-088>093.

IA...NONE.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEWALD
Hazardous weather outlook, Sep 30, 8:21 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
921 PM CDT TUE SEP 30 2014

NEZ011-012-016>018-030-031-011630-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
921 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY BUT SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065-011630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
921 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
SOUTHEAST NEBRASKA AND WESTERN IOWA TONIGHT AND EARLY WEDNESDAY
MORNING. WIDESPREAD SEVERE STORMS ARE NOT REALLY EXPECTED...ALTHOUGH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS.

ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY AFTERNOON AND
EVENING AS A COLD FRONT PUSHES INTO THE REGION. SOME OF THOSE
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80.
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY BUT SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NEEDED
WEDNESDAY AFTERNOON AND EVENING IF STRONGER STORMS DEVELOP.

NEZ066>068-078-088>093-011630-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
921 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHEAST
NEBRASKA TONIGHT AND EARLY WEDNESDAY MORNING. WIDESPREAD SEVERE
STORMS ARE NOT REALLY EXPECTED...ALTHOUGH HEAVY RAINFALL WILL BE
POSSIBLE IN MANY AREAS WITH MINOR FLOODING POSSIBLE. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH 6 AM.

ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY AFTERNOON AND
EVENING AS A COLD FRONT PUSHES INTO THE REGION. SOME OF THOSE
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 80.
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY BUT SEVERE STORMS ARE NOT EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NEEDED
WEDNESDAY AFTERNOON AND EVENING IF STRONGER STORMS DEVELOP.

DEWALD

In the hours before

Local storm report, Sep 30, 9:14 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1014 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HEAVY RAIN       WILBER                  40.48N 96.96W
09/30/2014  M3.79 INCH       SALINE             NE   EMERGENCY MNGR

1011 PM     HEAVY RAIN       5 SW WILBER             40.43N 97.03W
09/30/2014  M4.10 INCH       SALINE             NE   EMERGENCY MNGR

1011 PM     HEAVY RAIN       3 NE WESTERN            40.42N 97.16W
09/30/2014  M4.62 INCH       SALINE             NE   EMERGENCY MNGR

1011 PM     HEAVY RAIN       SWANTON                 40.38N 97.08W
09/30/2014  M3.68 INCH       SALINE             NE   EMERGENCY MNGR

1011 PM     HEAVY RAIN       BEATRICE                40.27N 96.75W
09/30/2014  M2.42 INCH       GAGE               NE   AWOS

1011 PM     HEAVY RAIN       DENTON                  40.74N 96.84W
09/30/2014  M2.50 INCH       LANCASTER          NE   PUBLIC

&&

VDEWALD
Local storm report, Sep 30, 9:38 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1038 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HEAVY RAIN       S LINCOLN               40.82N 96.69W
09/30/2014  M3.30 INCH       LANCASTER          NE   PUBLIC

            SOUTH LINCOLN.

1011 PM     HEAVY RAIN       DENTON                  40.74N 96.84W
09/30/2014  M3.00 INCH       LANCASTER          NE   PUBLIC

&&

VDEWALD
Local storm report, Sep 30, 10:30 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1130 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HEAVY RAIN       LINCOLN                 40.82N 96.69W
09/30/2014  M3.90 INCH       LANCASTER          NE   PUBLIC

            AT 70TH AND A.

&&

VDEWALD
Local storm report, Sep 30, 10:40 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1140 PM CDT TUE SEP 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HEAVY RAIN       LINCOLN                 40.82N 96.69W
09/30/2014  M4.25 INCH       LANCASTER          NE   PUBLIC

            AT 40TH AND OLD CHENEY.

&&

VDEWALD
Local storm report, Sep 30, 11:10 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1210 AM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HEAVY RAIN       WAVERLY                 40.91N 96.53W
10/01/2014  M2.50 INCH       LANCASTER          NE   CO-OP OBSERVER

&&

DFOBERT
Local storm report, Sep 30, 11:19 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1219 AM CDT WED OCT 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HEAVY RAIN       LINCOLN                 40.82N 96.69W
10/01/2014  M3.90 INCH       LANCASTER          NE   CO-OP OBSERVER

            WASTEWATER PLANT

&&

DFOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Lancaster

When
October 1, 1:10 AM CST to 6:08 PM CST
Where
Lancaster County, 8.03 mi NE of Waverly to 1.08 mi NE of Waverly
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$200,000
Reported by
River/Stream Gage
Coordinates
41.015, -96.431

Heavy rainfall at the end of September caused the Salt Creek and many of it's tributaries to go into flood. The flooding included the main stem of the Salt Creek, Little Salt Creek, and Stevens Creek. The creek is a fast response creek and rose above flood stage early in the morning on the 1st, crested in most locations during the early morning hours and fell below flood stage by afternoon or early evening. Most of the flooding along the system was minor, but the flooding along the main stem of the Salt Creek at Greenwood reached major stage. The flooding along the system was at a return interval of 100 years, and in some spots it was a 200 year flood. Numerous roads were closed due to flooding.

Flood, Saline

When
October 1, 3:16 AM CST to 2:22 PM CST
Where
Saline County, 3.01 mi NNW of Crete to 3.65 mi NNE of Shestak
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.672, -96.964

Heavy rainfall at the end of September caused the Big Blue River to go into flood. The river rose above flood stage in the early morning on the 1st, crested that morning, and fell below flood stage in the afternoon. The river flooding was minor and mainly confined to low-lying areas along the river.

Flood, Saline

When
October 1, 4:34 AM CST to October 2, 8:15 AM CST
Where
Saline County, 2.13 mi SW of Shestak to 1.37 mi WSW of Shestak
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.510, -97.001

Heavy rainfall at the end of September caused the Turkey Creek to go into flood. The river rose above flood stage in the early morning on the 1st, crested in the early afternoon on the 1st, and fell below flood stage in the morning of the 2nd. The river flooding was minor and mainly confined to low-lying areas along the river.

Flood, Saunders

When
October 1, 9:21 AM CST to October 2, 9:42 PM CST
Where
Saunders County, 40.42 mi NE of Crete Arpt to 41.32 mi NE of Crete Arpt
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
41.097, -96.473

Heavy rainfall at the end of September caused the Wahoo Creek to go into flood. The creek rose above flood stage in the early morning on the 1st, crested in the early afternoon on the 1st, and fell below flood stage that evening. The river flooding was minor and mainly confined to low-lying areas along the river.

Flood, Nemaha

When
October 1, 2:18 PM CST to October 3, 2:45 PM CST
Where
Nemaha County, 14.64 mi SE of Paul to 13.62 mi SE of Paul
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.439, -95.661

Heavy rainfall at the end of September caused the Missouri River to go into flood. The river rose above flood stage in the afternoon on the 1st, crested on the evening of the 2nd, and fell below flood stage on the evening of the 3rd. The river flooding was minor and mainly confined to low-lying areas along the river.

Flood, Otoe

When
October 1, 6:15 PM CST to 7:15 PM CST
Where
Otoe County, 4.12 mi NNW of Nebraska City Arpt to 4.47 mi NNE of Nebraska City Arpt
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.727, -95.894

Heavy rainfall at the end of September caused the Missouri River to go into flood. The river rose above flood stage in the afternoon on the 1st, crested and fell below flood stage that evening. The river flooding was minor and mainly confined to low-lying areas along the river.

Flood, Richardson

When
October 1, 7:46 PM CST to October 3, 10:51 PM CST
Where
Richardson County, 4.63 mi NNE of Rulo to 4.5 mi SE of Rulo
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.115, -95.408

Heavy rainfall at the end of September caused the Missouri River to go into flood. The river rose above flood stage in the afternoon on the 1st, crested on the afternoon of the 2nd, and fell below flood stage on the evening of the 3rd. The river flooding was minor and mainly confined to low-lying areas along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544547, 544544, 544545, 544546, 544542, 544541, 544543.